Hail, Sedgwick
- When
- July 21, 11:15 PM CST to 11:17 PM CST
- Where
- Sedgwick County, 0.5 mi E of Mt Hope
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.870, -97.661
An isolated severe thunderstorm hit Mt. Hope, located in the northwest corner of Sedgwick County, with golf ball-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated severe thunderstorm hit Mt. Hope, located in the northwest corner of Sedgwick County, with golf ball-sized hail. The thunderstorm struck shortly after mid-night on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 21, 10:39 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1139 PM CDT Sat Jul 21 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 246 PM CDT Sat Jul 21 2018 Tonight-Sunday: A predominately northeast to east-southeasterly wind will result in temperatures near seasonal climate averages, and more tolerable humidity levels. Clusters of thunderstorms forming over the higher terrain of eastern Colorado/Wyoming this afternoon, are expected to propagate eastward into western Kansas tonight, aided by 850 MB moisture transport. Pin-pointing the eastward extent this convection is able to reach is difficult, given some model data suggesting an MCV may result. Will include a slight chance mention of thunderstorms in our northwestern-most counties of central Kansas for late tonight/early Sunday morning. Mid-level clouds or ACCAS may linger into mid-late Sunday morning in central Kansas. JMC Sunday night-Tuesday: Main challenge continue to be convective trends. There is a chance that storms will roll into central KS after midnight Sunday night that would linger into Monday morning. Otherwise upper ridge will become well entrenched over the southern plains. -Howerton .LONG TERM...(Wednesday through Saturday) Issued at 246 PM CDT Sat Jul 21 2018 Models are in pretty good agreement with ridge gradually shifting westward, allowing upper flow to become west-northwest by end of the period. Combo of ridge and upper flow suggest chance of predictable storms is not worth mentioning on Wed. However by Wednesday night, upper flow becomes diffluent as jet streak moves through the westerlies. This portents a good chance for storms that develop Wednesday afternoon on the High Plains to roll into the area very late Wednesday night/early Thursday morning. Challenge will be how far south effective boundary will go. Discrepancies between the GFS/ECMWF on surface boundary persist through the rest of the period, but for different reasons both would keep chances of rain in the forecast through the end of the period. Based on model runs this morning, highest confidence in timing for storms looks to be very late Wednesday night/Thursday morning. Confidence is also high that there will be a couple more rounds, but timing of those is less certain. While grids will suggest a prolonged rain event, it is much more likely there will be multiple, separate rounds of storms rolling through every 18-24 hours. High temperatures rather challenging as well, with possibility that extensive clouds and/or precipitation (depending on timing of MCSs) could keep temperatures much cooler during the day. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1134 PM CDT Sat Jul 21 2018 Aviation concern will be isolated storms overnight. Elevated convection has been slowly developing over west-central KS over the last few hours with some lightning now showing up from KHYS to near KHLC. In addition, surfaced based convection from late this afternoon over eastern CO is making its way across nw KS. Current thinking is that light showers and iso storms will continue to affect areas generally along and west of Highway 14 over the next 4-6 hours. So for now will mention thunder at KRSL- KGBD with low confidence on how far east this activity will make it. With considerably less instability than the last few nights, not expecting any severe storms with this activity. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 93 71 90 / 0 0 10 10 Hutchinson 69 92 69 88 / 10 0 10 10 Newton 68 90 68 88 / 0 0 10 10 ElDorado 68 90 68 88 / 0 0 10 10 Winfield-KWLD 70 93 70 90 / 0 0 10 10 Russell 69 92 69 88 / 30 10 20 20 Great Bend 69 92 68 88 / 20 10 20 20 Salina 69 92 70 89 / 10 10 10 10 McPherson 68 91 68 88 / 10 10 10 10 Coffeyville 69 90 69 90 / 0 0 0 0 Chanute 67 90 67 88 / 0 0 0 0 Iola 67 89 67 88 / 0 0 0 0 Parsons-KPPF 68 90 68 89 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...PJH AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 319 PM CDT Sat Jul 21 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 319 PM CDT Sat Jul 21 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight There is a small chance of storms reaching Russell and Barton Counties after midnight before dissipating. These storms could produce 50 mph winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong storms are also possible after midnight Sunday night, and on Monday, for the area generally west of a line from Lincoln to Great Bend. Strong storms are possible with winds to 50 mph and small hail. Current forecasts suggest there will be multiple rounds of storms starting midnight Wednesday night and continuing beyond Friday night. Some strong storms are highly likely, and severe storms are possible. The main threats will be damaging winds and localized flooding from heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
The Wichita radar (KICT), 31 km away, was scanning. The volume nearest the first event began at 05:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779171.